Thunderstorm Wind, Decatur
- When
- July 26, 5:53 PM CST
- Where
- Decatur County, (30i)lamoni Muni Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.630, -93.900
A secondary cold front moved south across the state during the afternoon and evening hours. There was 40 to 50 kts of effective shear and CAPE was around 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A secondary cold front moved south across the state during the afternoon and evening hours. There was 40 to 50 kts of effective shear and CAPE was around 3000 J/kg. Downdraft CAPE was around 1300 J/kg. A line of thunderstorms developed over southern Iowa during the late afternoon and evening hours. One of the storms produced a microburst at the Lamoni Airport as it collapsed. A 58 MPH wind gust was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 5:35 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 635 PM CDT THU JUL 26 2012 .UPDATED 27/00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... MAIN ISSUE TONIGHT IS WITH LOW TEMPS AS A SECONDARY COLD FRONT/TROUGH LOOKS TO PUSH ACROSS THE STATE THIS EVENING. MUCH DRIER AND COOLER TEMPS WILL FILTER INTO THE STATE AND LOWERED DEW POINTS ACROSS THE FORECAST AREA INTO THE 50S. WINDS WILL DECOUPLE BY AROUND 00Z FRIDAY. LEANED TOWARD A BLEND OF THE NAM/SREF WITH THE NAM BEING THE COOLER SOLUTION. .LONG TERM /FRIDAY THROUGH THURSDAY/... IN THE NEAR TERM...UPPER TROUGH MOVING THROUGH THE GREAT LAKES TONIGHT WILL LEAVE IOWA IN NORTHWEST FLOW ALOFT. SURFACE HIGH OVER THE NORTHERN PLAINS FRIDAY MORNING WILL BRING THE COOLEST AIRMASS INTO CENTRAL IOWA THAT WE HAVE SEEN IN WEEKS. 850 MB TEMPERATURES AT 00Z SATURDAY ARE FORECAST TO BE IN THE MID TEENS BY THE SREF. DECENT MIXING OF THE COOLER AIRMASS SHOULD YIELD HIGHS IN THE IN THE 80S. SURFACE RIDGE NEAR CENTRAL IOWA SATURDAY MORNING WHICH SHOULD PRODUCE LOW TEMPERATURES AS COOL AS THE UPPER 50S IN NORTH CENTRAL IOWA. AFTER FRIDAY NIGHT...ALL OF THE MODELS SUPPORT THE TREND OF ESTABLISHING THE 500 MB UPPER RIDGE OVER CENTRAL ROCKIES AND SOUTHERN PLAINS WITH A DOWNSTREAM UPPER TROUGH OVER THE EASTERN US. THERE ARE SUBTLE DIFFERENCES IN THE AMPLIFICATION OF THE RIDGE AND TROUGH BUT THE MODELS ARE IN DECENT AGREEMENT. AS IS OFTEN THE CASE IN THIS TYPE OF PATTERN...EXPECT SMALL SHORTWAVES TO CROSS THE RIDGE AXIS AND MOVE THROUGH CENTRAL EMBEDDED IN THE NORTHWEST FLOW ALOFT. AT THE SURFACE...THERE WILL LIKELY BE A FRONTAL BOUNDARY BETWEEN THE HOT AIR TO THE SOUTHWEST AND WEAK HIGH PRESSURE NEAR THE WESTERN GREAT LAKES. ENOUGH CONFIDENCE EXISTS TO INCLUDE SHOWER AND THUNDERSTORM POPS SATURDAY INTO INTO MONDAY DUE TO THETAE ADVECTION OVER THE SURFACE BOUNDARY JUST TO THE WEST AND OCCASIONAL SHORTWAVE ENERGY. THE STORMS WOULD LIKELY BE ELEVATED IN NATURE WITH ONLY MODEST QPF. WITH CLOUDS AND SCATTERED PRECIPITATION...HIGHS SHOULD REMAIN AT OR BELOW NORMAL SATURDAY AND SLIGHTLY WARMER ON SUNDAY AS THE AIRMASS MODERATES. TEMPERATURES SHOULD SLOWLY INCREASE DURING THE EXTENDED TO JUST ABOVE NORMAL. THUNDERSTORM CHANCES WILL LIKELY BE NEEDED AT SOME POINT IN THIS PATTERN. HOWEVER...GIVEN THE UNCERTAINTIES AND THE LOWER OVERALL PROBABILITIES...KEPT THE FORECAST DRY FOR THE MOST PART. THE 12Z ECMWF DOES DROP A FRONT INTO IOWA ON DAY SEVEN WHICH RESULTED IN SMALL POPS. && .AVIATION...27/00Z INSTABILITY OVER THE FAR SOUTH/SOUTHWEST HAS TRIGGERED SOME STORMS IN THE VICINITY OF A SECONDARY COLD FRONT. THESE STORM WILL NOT AFFECT TAF LOCATIONS AND IF THEY REMAIN IN IA AFTER SUNSET...SHOULD DISSIPATE. VFR CONDITIONS ARE FORECAST ACROSS THE AREA THROUGH THE FCST PD. SFC WIND WILL BE NWRLY AND LIGHT AFT 00Z THEN AT 10-20KTS DURING THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KLP LONG TERM...JOHNSON AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 553 PM CDT THU JUL 26 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-085-086- 272300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-MONROE-WAPELLO- 553 PM CDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORM CHANCES ARE FORECAST FROM SATURDAY INTO MONDAY. HOWEVER...THERE IS A LOW PROBABILITY IN COVERAGE AND SEVERE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ070>072-081>084-092>097-272300- CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 553 PM CDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH EARLY EVENING. MODERATE TO HEAVY DOWNPOURS ARE POSSIBLE ALONG WITH STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL. AN ISOLATED STORM MAY PRODUCE QUARTER TO GOLFBALL SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORM CHANCES ARE FORECAST FROM SATURDAY INTO MONDAY. HOWEVER...THERE IS A LOW PROBABILITY IN COVERAGE AND SEVERE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT THU JUL 26 2012 IAZ092-262315- TAYLOR- 545 PM CDT THU JUL 26 2012 ...STRONG THUNDERSTORMS ACROSS TAYLOR COUNTY... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL TAYLOR COUNTY...MOVING SOUTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAVITY... BEDFORD... ATHELSTAN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385989.